Dr. Darcy on antidepressants and your sex drive.
Dr. Darcy Smith Answers The Difficult Questions.
Dear Dr. Darcy:
I started seeing a counselor in September who diagnosed me with a dysthymia and recommended that I go on an antidepressant. My partner is against the idea because although we're very happy together and have been in a committed relationship for almost two years, my sex drive is much lower than hers and she thinks medication will change me and make me disinterested in sex. Would it be selfish if I tried a medication?
With respect to antidepressants and sexual side effects, clinically referred to as Treatment-emergent sexual dysfunction (SD), most research studies grapple with the age-old dilemma of which came first, the sexual dysfunction or the depression? One symptom of depression is a decrease in libido, the treatment of which is often an increase in dosage. If, however, the SD resulted from the medication, the treatment would include finding the lowest effective therapeutic dosage. Two identical symptoms, two very different treatments. Additionally, not all antidepressants report the same statistics on SDs. SSRIs are known to have higher incidents of SDs than other classes of anti-depressants, and some studies show that combining different classes can significantly reduce sexual side effects.
Dysthymia is considered to be a chronic, low-grade depression, and in order to meet criteria for this diagnosis your depressive symptoms need to have been present for at least two years. Operating under the presumption that you've been properly diagnosed, you may have been dysthymic throughout your adult life which would render you incapable of accurately reporting what your healthy libido is. You may find that once you're medicated your sex drive actually increases.
However, by virtue of your diagnosis, your depressive symptoms and your relationship have been concurrent, making your partner's non-sexual concern a valid one. Medication actually may change you into someone she's never met, and if she's invested in your level of functioning, those changes could threaten your relationship. Bottom line: SDs are reversed when medication is discontinued. So what do you have to lose? Perhaps a lifetime of depression. Would taking medication make you selfish? More like self-ish, which is something you need to be more of, I suspect.
Email questions to firstname.lastname@example.org or call 212-604-0144
Dr. Darcy Smith received her Masters degree from Columbia University and her Ph.D. from New York University. She has been a practicing social worker for over 10 years and is in private practice in both New York City and New Jersey.
*This column is not a consultation with a mental health professional and should in no way be construed as such or as a substitute for such consultation. Anyone with issues or concerns should seek the advice of her own therapist or counselor.
SYSTEM ERROR: Banner not found